A recently published report describes the case of a 61-year-old male patient who experienced antacid-induced hypercalcemia and highlights the importance of performing thorough medication reconciliation. 

The patient, who had a past medical history significant for type 2 diabetes mellitus, hypertension, and hyperlipidemia, presented to his doctor’s office for a follow-up visit. The patient’s medications included amlodipine, valsartan, atorvastatin, pioglitazone, metformin, insulin detemir, liraglutide, and dapagliflozin. He denied use of calcium supplements, vitamin D supplements, proton pump inhibitors, or histamine H2-receptor antagonists.

Upon presentation, the patient was found to be asymptomatic with an unremarkable physical examination and vital signs that were within normal limits. However, laboratory testing, which was performed the day before his visit, revealed elevated levels of calcium (11.1mg/dL), blood urea nitrogen (21mg/dL), and fasting glucose (139mg/dL), as well as normal levels of albumin (4.7g/dL), creatinine (0.91mg/dL), and chloride (101mmol/L).

Following a discussion with the patient it was revealed that the night before the blood draw, he had experienced epigastric burning and subsequently took 6 chewable tablets of the over-the-counter (OTC) antacid Tums (calcium carbonate 500mg). Although the patient stated he did not take the product regularly, he was asked to avoid it or any other OTC antacid medication until told otherwise. The patient was also advised to increase oral hydration. 


Continue Reading

As the patient only had mild elevation in calcium and no palpitations or tachycardia, electrocardiography was not performed. Blood work completed 5 days later revealed normal levels of calcium (9.3mg/dL), ionized calcium (4.8mg/dL), as well as intact parathyroid hormone (54pg/mL). No monoclonal proteins were detected by urine protein electrophoresis or serum protein electrophoresis. It was noted that this was the only episode of hypercalcemia that the patient had experienced. 

“Timely medication withdrawal and increased hydration can minimize progression to calcium–alkali syndrome and decrease the need for the more expensive investigations required in the workup of malignancy and hyperparathyroidism,” the authors concluded. They added that “Clinicians must keep a high index of suspicion in any patient who presents with asymptomatic hypercalcemia and perform thorough reconciliation of all medications, including those available over-the-counter.”

Reference

Cimpeanu E, et al. Antacid-induced acute hypercalcemia: An increasingly common and potentially dangerous occurrence [published online May 19, 2020]. SAGE Open Medical Case Reports. doi: 10.1177/2050313X20921335.

This article originally appeared on MPR